Normal WBC 1 month on Gleevac-then all symptoms return?
Posted 30 August 2016 - 06:52 PM
My husband was diagnosed June of this year with CML-started gleevec on June 30th.
WBC at diagnosis was 128.0
WBC AFTER 2 weeks was 86.3
WBC AFTER 4 weeks in normal range.
We were ecstatic at his bodies reaction to gleevec-thought the worst was behind us. In the past week all his symptoms that originally sent us to the doctor have come back. Mainly pain in his spleen area along with tenderness. We can feel his spleen is enlarged again by palpating the area. Also, he is bleeding heavily during bowl movements (this was the only sign of bleeding originally as well).
We see our onc in 2 days, but the worry is making the days almost unbearable. I can't find any information on such a fast gleevec response followed by an equal (seemingly) regression. It's not just the spleen and bleeding, but the overal feeling of unwell he felt the months leading up to diagnosis.
Any input until we see our Doctor is so greatly appreciated.
XO ~ Rachael
Posted 30 August 2016 - 07:02 PM
You don't mention if the rectal bleeding is from hemorrhoid so or a colon issue. Maybe you don't know the source, but you need to find out. . I think the increased bleeding from the rectum should be evaluated right away. The TKI drugs can alter your platelet count and a low platelet count can prevent normal clotting. You need to let your onc or pcp know about the increased bleeding so they can order appropriate tests. I would call the onc now. They may want the tests prior to your visit.
BMB 9:22 translocation
1/19/15 began 400 mg gleevec
1/22/15 bcr 37.2 IS
2/6/15 bcr 12.5 IS
3/26/15 bcr 10.3 IS
6/29/15 bcr 7.5 IS
9/24/15 bcr 0.8 IS
1/4/16 bcr 0.3 IS
Started 100 mg dasatinib, mutation analysis negative
4/20/16 bcr 0.03 IS
8/8/16 bcr 0.007 IS
12/6/16 bcr 0.002 IS
Lowered dasatinib to 70 mg
4/10/17 bcr 0.001 IS
Lowered dasatinib to 50 mg
7/5/17 bcr 0.004 IS
8/10/17 bcr 0.001. Stopped TKI in prep for September surgery.
9/10/17 bcr 0.006
10/10/17 bcr 0.088
Posted 30 August 2016 - 08:29 PM
Your expectation of symptoms going away as fast as the WBC has dropped is not realistic. The fast WBC drop is rather normal. But the spleen pain will remain for quite a long time, many months at least. The spleen will take at least a year to heal after the CML injured it, so expect continued pain even though the CML may be getting under control. Pain is not a good indicator of progress in controlling the CML, and in fact the pain is often increased by the TKI drug. The rectal bleeding is a separate issue, although it could be exacerbated by the Gleevec interfering with platelet function (possibly, but not certain). I would check out what is causing the bleeding, which should be more concerning than any CML related pain. It could be as simple as hemorrhoids, but if something else it could be a serious issue and probably not related to the CML.
Posted 30 August 2016 - 09:00 PM
Gail and Trey,
Thank you very much for taking the time to respond. And I agree, we need to reset our expectations of his health and cessation of symptoms. At first, he felt so great that it skewed our perception of the recovery process.
Trey-that makes sense about the spleen taking so long to heal (the reason for the continued pain). At his 4 week check, his spleen was back to its normal size (at diagnosis it was almost 5 times enlarged). But that doesn't mean it isn't still healing from the trauma. I didn't think of it that way, so thanks so much.
As far as his rectal bleeding-that along with the pain in his side was what prompted him to go to the doctor. I had been easing his concerns saying that he had to have hemorrhoids that would cause that amount of bleeding (he had a colonoscopy for unrelated issues a few years ago which came back normal, giving us a diagnosis of IBS).
He had a rectal and prostate exam at the appointment that uncovered our CML journey--and to our surprise, he had zero hemorrhoids. But bleed heavily after the exam. The physical exam that was done after uncovered the enlarged spleen. Then the blood work...etc bringing us to CML.
I remember reading that bleeding can be an early indicator of the disease (bleeding gums etc) and thought his rectal bleeding was a symptom of that. Does that make any sense? After a week of gleevec the rectal bleeding disappeared completely. So when it came back today, it was unsettling.
Again, thank you so much for your time.
Posted 31 August 2016 - 09:16 AM
CML symptoms only rarely include bleeding. Other leukemias have far more bleeding issues. And although bleeding can be associated with Gleevec, it is not normally the cause of new "wounds", but rather bleeding time can become extended because of reduced clotting ability in some patients, but not for most.
So whatever caused the initial bleeding, it was not likely the CML. It sounds like the doctor may have caused the bleeding during the exam itself, but of course I don't know. The Gleevec could cause the "wound" to bleed more easily, but again I would not jump to that conclusion. As a general rule, the closer the bleeding site to the rectum, the more intensely red it will be. So if it is clearly blood flowing, it would seem like it would be from the rectal exam area. But that is just general info, so treat it as such.
I would approach this like a separate issue until proven otherwise. You do not want to mess around with internal bleeding issues. They can be serious.
Posted 31 August 2016 - 12:56 PM
What is your husband's platelet count? My platelet count dropped sharply when I started TKIs and I had extreme issues with bleeding from mundane activities. (One sneeze started a nosebleed that I had to go to an ENT to cauterize it to stop the bleeding)
Also, just FYI, my spleen soreness mostly went away after 8-10 weeks.
DX 3/30/2016 WBC 484.2 FISH 95.3
took Hydrea 3/30-4/11
taking Sprycel 100 mg since 4/5
10 day break from Sprycel for platelet count of 12 4/26-5/8
7/07/2016 1.47% (IS)
9/30/16 BMB PCR .1259 switched to new onc
12/30/16 PCR .1569
4/7/17 PCR .0904 MMR
7/14/17 PCR .0520
12/1/17 PCR .0148
Posted 31 August 2016 - 02:38 PM
It could be an anal fissure that had started to heal and the exam reopened it. At this point, I would think it wise to ask your PC doc for a Colon and Rectal Surgeon consult. But yes, if your platelets are out of whack, that might be a factor no matter the source of the bleeding.
Dx July 2009 on routine physical. WBC 94. Started Gleevec 400 mg Sept 2009. MMR at 2yrs. Side effects (malaise, depression/anxiety, fatigue, nausea, periorbital edema) never improved. Kidney issues developed because of Gleevec. Switched to Sprycel 70 mg in Aug 2011. Above side effects disappeared or improved. Have been MR3.5 - 4.5 ever since. Two untreated pleural effusions followed by one treated by stopping Sprycel Jan 2017. After 9 weeks, PCR showed loss of MMR; re-started Sprycel at 50 mg and in 3 months was back to <0.01% IS. Pleural effusion returned within a couple of months, same as before (moderate, left side only). Stopped Sprycel 50 mg for 12 weeks; pleural effusion resolved. At about a monthoff the drug, PCR was 0.03; at 11 weeks it was 2.06 - lost CCyR? Have returned to 50 mg Sprycel for 3 weeks, intending to reduce to 20 mg going forward.
Also tagged with one or more of these keywords: Gleevec, CML treatment
1 user(s) are reading this topic
0 members, 1 guests, 0 anonymous users